Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 18, 2004, 7:00 PM EDT for Somerset County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 7:00 PM EDT (23:00 UTC)
- Expired
- Jul 18, 2004, 11:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 182308 FFWCTP PAC111-190300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 700 PM EDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 1100 PM EDT. * AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY STATIONARY LINE OF THUNDERSTORM WITH VERY HEAVY RAINFALL ACROSS THE WESTERN HALF OF SOMERSET COUNTY. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL OF UP TO 2 INCHES PER HOUR IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING...ESPECIALLY NEAR THE TOWNS OF CASSELMAN...KINGWOOD...MARKLETON AND CONFLUENCE...AND THE AREA EAST TO MOUNT DAVIS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. CAMPERS IN THE WARNED AREA MUST MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4018 7915 3972 7941 3973 7911 4014 7890 $$ LAMBERT/GARTNER
1 follow-up statement
000 WGUS71 KCTP 190141 FFSCTP PAC111-190230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 931 PM EDT SUN JUL 18 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR SOMERSET COUNTY UNTIL 11 PM HAS BEEN CANCELLED... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. THE SOUTHWEST CORNER OF SOMERSET COUNTY RECEIVED THE HEAVIEST RAIN AND LOCALIZED FLOODING THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES OCCURRED WITHIN A 90 MINUTE PERIOD FROM 630 PM TO 8 PM SOUTH AND SOUTHWEST OF CASSELMAN AND EAST OF CONFLUENCE...NEAR MARKLETON AND PINKERTON STATION JUST TO THE EAST OF ROUTE 2 81. AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL AREA OF LIGHT TO MODERATE RAIN ACROSS THE SOUTHERN AND EASTERN PARTS OF SOMERSET COUNTY. ADDITIONAL RAINFALL OVERNIGHT SHOULD BE ONE QUARTER OF AN INCH OR LESS. EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME ROADWAYS IN THE AREA STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ LAMBERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:17 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 18, 3:17 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 317 PM EDT SUN JUL 18 2004 .AVIATION... GNLY MVFR CONDS WILL PERSIST THROUGH THE PERIOD...WITH OCCASIONAL IFR CONDS POSSIBLE IN SOME SPOTS. RAIN WILL BE HEAVY AT TIMES IN ANY THUNDERSTORMS THROUGH THIS EVENING...CAUSING POOR VSBY. WIDESPREAD MVFR CONDS EXPECTED TO CONTINUE OVERNIGHT WITH FOG AND ISOL SHRA ACTIVITY CONTG. && .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... UPPER LOW WILL REMAIN JUST TO OUR WEST OVERNIGHT...KEEPING SHOWERS AND SOME TSTORMS IN FORECAST OVERNIGHT MAINLY ACROSS THE NORTH AND WEST. ENERGY THAT MOVED THROUGH EASTERN SECTIONS WILL CONTINUE TO DRIFT NE OVERNIGHT AWAY FROM CENTRAL PA. DROPPED FLOOD WATCH WITH THIS ISSUANCE AS THREAT OF HEAVY RAIN WILL BE ISOLATED TO A FEW SPOTS POTENTIALLY IN THE W MTNS. UPPER LOW PRODUCES ADDITIONAL SCATTERED INSTABILITY SHOWERS ON MONDAY BEFORE WEAKENING AND LIFTING TO THE NE. TEMPS WILL REMAIN AT OR SLIGHTLY BELOW NORMAL. && .LONG TERM (TUESDAY THROUGH SUNDAY)... WEAK FRONT PUSHES THROUGH TUESDAY BRINGING ANOTHER LOW CHANCE FOR SHOWERS/TSTORMS. THEN QUIET WEATHER INTO THU NIGHT BEFORE ANOTHER TROUGH AND PERIOD OF UNSETTLED WEATHER MOVES IN FOR THE WEEKEND WITH PLENTY OF CLOUDS AND DAILY CHANCES FOR SHOWERS. TEMPS WILL REMAIN NEAR SEASONAL LEVELS THROUGH MOST OF THE WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && AVIATION...DEVOIR SHORT TERM/LONG TERM...RXR
Hazardous weather outlook, Jul 18, 4:05 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 405 AM EDT SUN JUL 18 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190802- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 405 AM EDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A DEEPENING STORM SYSTEM WILL BRING RAIN TO THE REGION THROUGH AT LEAST MIDNIGHT TONIGHT. A GENERAL 1 TO 2 INCH RAINFALL IS EXPECTED ACROSS CENTRAL PENNSYLVANIA. EMBEDDED IN THIS RAIN WILL BE THUNDERSTORMS...WHICH WILL PRODUCE LOCALLY HIGHER AMOUNTS. WHILE WIDESPREAD RIVER FLOODING IS NOT ANTICIPATED AT THIS TIME...SMALLER STREAMS AND CREEKS ARE AT RISK FOR FLASH FLOODING. RAINFALL LATE LAST WEEK MOISTENED THE GROUND...AND SOME SMALLER STREAMS ARE ALREADY RUNNING ABOVE NORMAL. THIS...COMBINED WITH THE FORECAST RAINFALL...HAS HEIGHTENED THE FLASH FLOODING THREAT. A FLOOD WATCH FOR FLASH FLOODING HAS BEEN POSTED FOR ALL OF CENTRAL PENNSYLVANIA UNTIL MIDNIGHT. SEE THE LATEST PHLFFACTP (WGUS61 KCTP) FOR DETAILS ON THIS FLOOD WATCH. THE HEAVIEST RAIN SHOULD BE OVER BY LATE SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY. SPOTTERS...PLEASE REPORT FLOODING OR RAINFALL IN EXCESS OF ONE INCH. DANGELO
In the hours before
Special weather statement, Jul 18, 5:05 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 505 PM EDT SUN JUL 18 2004 PAZ024-033-182300- CAMBRIA-SOMERSET- 505 PM EDT SUN JUL 18 2004 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN SOMERSET COUNTY AND SOUTHWESTERN CAMBRIA COUNTIES THROUGH 7 PM... AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF BLAIRSVILLE TO 10 MILES WEST OF WESTMONT TO 11 MILES SOUTHEAST OF MCCHESNEYTOWN-LOYALHANNA TO 13 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR JENNERSTOWN AROUND 605 PM...BOSWELL AROUND 620 PM...WESTMONT...JEROME...BROWNSTOWN AROUND 625 PM...ELIM AROUND 630 PM...JOHNSTOWN...ACOSTA AROUND 635 PM AND DAVIDSVILLE AROUND 640 PM...FRIEDENS...STOYSTOWN...HOOVERSVILLE AND BELMONT AROUND 7 PM. VERY HEAVY RAIN OF AROUND AN INCH MAY FALL IN JUST A 30 TO 45 MINUTE PERIOD. THIS AMOUNT OF RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:15 PM EDT | Flash Flood Warning | CTP | Tioga | 6 hr |
| Jul 18, 1:02 AM EDT | Flash Flood Warning | CTP | Warren | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.